Winter Storm, Pikes Peak Above 11000 Ft
- When
- April 5, 7:00 AM MST to 5:00 PM MST
- Where
- Pikes Peak Above 11000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.857, -104.844 (the zone’s center; the record gives no point)
A winter storm brought gusty winds and heavy snow to the west side of El Paso County and Teller County. especially atop Pikes Peak.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A winter storm brought gusty winds and heavy snow to the west side of El Paso County and Teller County. Many areas saw in excess of 8 inches of snow with blowing a drifting snow with winds gusting to over 40 mph...especially atop Pikes Peak.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 5, 2:59 AM MST, 4 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 359 AM MDT TUE APR 5 2005 .SHORT TERM... (TODAY AND TONIGHT) WINTER WEATHER CONDITIONS AND STRONG WINDS ARE MAIN CONCERN ACROSS THE AREA TODAY. SPRINGTIME SHORTWAVE SPINNING UP OVER THE AREA ATTM. ECHOES ARE EXPANDING ON RADAR MAINLY ALONG THE I25 CORRIDOR. TEMPERATURES ARE HOLDING IN THE 40S AND 50S...FINALLY DROPPING INTO THE UPPER 30S ON THE NORTH SIDE OF EL PASO COUNTY. SPOTTER REPORTS INDICATE THAT IT HAS STARTED SNOWING MAINLY ABOVE 7000 FT IN EL PASO COUNTY...WITH RAIN BELOW. MAIN CONCERN WITH THIS STORM IS THE TEMPERATURES...AND HOW MUCH SNOW...OR RAIN...WILL FALL. FLOW ALOFT LOOKS TO REMAIN NORTH OR NORTHWEST...SO LACKING THE NORTHEAST COMPONENT FOR FAVORED HEAVY SNOW ON THE RATON. ARE ALSO LACKING COLD TEMPERATURES ALOFT. SOUNDINGS GIVING WET BULB TEMPS OF ABOUT 7800...WHICH WITH EVAPORATIVE COOLING WOULD GIVE SNOW LEVELS ABOUT 6500. COULD PROBABLY SQUEEZE OUT ANOTHER 500FT WITH GOOD DYNAMIC LIFT BULLSEYE MOVING RIGHT ACROSS THE ARKANSAS RIVER VALLEY TODAY. SO...EXPECT SNOW ABOVE 6000FT AND RAIN BELOW. WILL KEEP HIGHLIGHTS AS IS. 06Z ETA HAS BRUNT OF PCPN FALLING ALONG I25 CORRIDOR BEFORE NOON...AND ADVECTING EAST IN THE AFTERNOON. SINCE SYSTEM IS STILL SPINNING UP...NOT CONFIDENT ENOUGH TO TRIM END TIMES OF ANY HIGHLIGHTS...AS A SUBTLE SHIFT WEST WOULD KEEP PCPN OVER THE CORRIDOR LONGER. QPF BULLSEYE ON THE RATON HAS 2.18 INCHES OF LIQUID BY DAYS END IN EASTERN LAS ANIMAS COUNTY... THINK THIS IS A BIT TOO HIGH BUT GOOD INDICATOR OF WHERE RAIN BAND MAY SET UP. AS GO EAST INTO BACA COUNTY...AND INTO THE ARKANSAS RIVER VALLEY...THINK SOUNDINGS ARE TOO WARM FOR ACCUMULATING SNOW...BUT WOULDNT BE SURPRISED TO SEE FLAKES IN THE MIX WHERE TEMPS ARE ABOUT 45F AND BELOW. AS FOR WINDS...HIGH WIND WARNING STILL LOOKS ON TARGET...WITH 70KTS AT 700 MB OVER THE PLAINS NEAR THE NOON HOUR... MAINLY FROM CROWLEY COUNTY SOUTH TO LAS ANIMAS COUNTY. AGAIN...WILL LEAVE HWW IN PLACE...BUT MAY BE ABLE TO TRIM OUT WESTERN PORTIONS AS THE SYSTEM MOVES EAST TODAY. THESE WINDS MOVE SLOWLY EAST WITH THE SYSTEM...AND APPEAR TO SUBSIDE TO JUST BELOW WARNING CRITERIA ON THE FAR EAST PLAINS BY 12Z WED. STILL EXPECT A VERY WINDY EARLY MORNING THERE HOWEVER. HAVE KEPT EASTWARD PROGRESSION OF POPS AS WELL...EXPECT MOST PCPN TO EXIT THE AREA BY 12Z WED. KC .LONG TERM... (WEDNESDAY THROUGH MONDAY) MODELS SHOW THE UPR LOW SITTING OVR CENTRAL OR ERN OK WED MORNING WITH THE POTENTIAL FOR SOME WRAP-AROUND PCPN TO STILL BE OVR THE FAR SERN CO PLAINS...SO WL ADD A 10 POP TO THESE AREAS FOR THE MORNING. THE AFTERNOON HOURS SHOULD BE DRY AS THE UPR LOW MOVES FARTHER EAST. STRONG GRADIENT OVR THE SE PLAINS SHOULD MEAN SOME CONTINUED WINDY CONDITIONS. WL GENERALLY FOLLOW MET AND MAV GUIDANCE FOR MAX TEMPS AS THEY ARE IN GOOD AGREEMENT. WED NIGHT/THU UPR RIDGE AXIS MOVES OVR THE AREA WITH WARMING TEMPS AND DRY WEA. THU NIGHT THE UPR RIDGE AXIS SHIFTS E OF CO AS THE NEXT UPR TROF MOVES INTO NV. SHRTWV TROF MOVES TO NR THE CO/UT BORDER BY LATE FRI AFTERNOON. INCREASED MSTR AND OROGRAPHIC FLOW COULD LEAD TO SOME ISOLD SHOWERS OVR THE CENTRAL AND SW MTS DURING THE AFTERNOON HOURS SO WL ADD THESE. TEMPS FRI WL GENERALLY ABOVE NORMAL. WITH THE SHRTWV TROF MOVING OVR THE AREA FRI NIGHT SHOWERS WL BE POSSIBLE ACRS ALL THE SRN CO MTS. LATEST RUN OF THE GFS HAS A SECOND TROF MOVES INTO UT SAT AND CLOSES OFF A LOW AROUND MID DAY OVR NRN UT. THIS IS A CHANGE FROM PREVIOUS RUNS. SW FLOW AHEAD OF THIS SYSTEM GENERALLY LEAVES THE ERN PLAINS DRY SAT...BUT ISOLD TO SCT POPS OVR THE MTS AND HIGH VALLEYS STILL LOOKS OK. LAPSE RATES ON SAT ARE FORECAST TO BE AROUND 9C/KM SO WL PUT THUNDER IN THE FORECAST AND WITH SUCH GOOD INSTABILITY COULD SEE SOME ISOLD POPS DEVELOP ON THE PLAINS SO WL JUST GO WITH A 10 POP. 18Z GFS HAD AN OPEN WAVE MOVING INTO CENTRAL CO BY 12Z SUN WITH THE WAVE THEN MOVING INTO ERN CO BY 00Z MON. THE 00Z GFS HAS A STRONG CLOSED LOW OVR THE 4 CORNERS WHICH THEN DROPS INTO THE ABQ AREA BY 00Z MON. THUS CONFIDENCE IN THE FORECAST FOR SAT NIGHT/SUN IS LOW AND WL NOT MAKE CHANGES. && .PUB WATCHES/WARNINGS/ADVISORIES... BLIZZARD WARNING UNTIL 6 PM TUESDAY FOR COZ087-COZ088-COZ094. HIGH WIND WARNING UNTIL MIDNIGHT WEDNESDAY FOR COZ094-COZ095- COZ096-COZ097-COZ098-COZ099. BLIZZARD WARNING UNTIL 6 PM TUESDAY FOR COZ084. WINTER STORM WARNING UNTIL 6 PM TUESDAY FOR COZ074-COZ075-COZ081- COZ082. HIGH WIND WARNING UNTIL 6 PM TUESDAY FOR COZ085-COZ086-COZ089- COZ093. && 25/28
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 700 AM MDT TUE APR 5 2005 COZ058>089-093>099-061300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 700 AM MDT TUE APR 5 2005 ...A HIGH WIND WARNING IS IN EFFECT UNTIL 6 PM FOR SOUTHERN EL PASO...PUEBLO...CROWLEY...AND OTERO COUNTIES... ...A HIGH WIND WARNING IS IN EFFECT UNTIL MIDNIGHT FOR KIOWA... BENT...PROWERS...BACA...AND EASTERN LAS ANIMAS COUNTIES... ...A BLIZZARD WARNING IS IN EFFECT UNTIL 6 PM FOR NORTHERN EL PASO COUNTY AND THE SOUTHERN FOOTHILLS... ...A WINTER STORM WARNING IS IN EFFECT UNTIL 6 PM FOR TELLER COUNTY AND THE SOUTHERN SANGRE DE CRISTO MOUNTAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. A STORM SYSTEM WILL MOVE ACROSS THE STATE TODAY...BRINGING WINTER WEATHER CONDITIONS TO PORTIONS OF THE EASTERN MOUNTAINS AND ADJACENT PLAINS...AND HIGH WINDS TO THE EASTERN PLAINS TODAY AND TONIGHT. EXPECT WIDESPREAD WIND GUSTS OF 50 TO 65 MPH ACROSS THE PLAINS. THIS IS A WARM SYSTEM AND WILL MAINLY IMPACT ELEVATIONS ABOVE 6000 FT WITH SNOW...WITH RAIN AT LOWER ELEVATIONS. WITH THE STRONG NORTH TO NORTHWEST WINDS...THE PALMER DIVIDE AND RATON RIDGE...AND THEIR ADJACENT MOUNTAINS...WILL BE FAVORED AREAS FOR SNOW ACCUMULATIONS TODAY. EXPECT 3 TO 7 ADDITIONAL INCHES ACROSS NORTHERN EL PASO COUNTY...6 OR MORE INCHES IN THE SOUTHERN FOOTHILLS...AND 5 TO 12 INCHES ACROSS TELLER COUNTY AND THE SOUTHERN SANGRE DE CRISTO MOUNTAINS. EXPECT BLOWING SNOW TO REDUCE VISIBILITY TO LESS THAN A QUARTER MILE...AND TO CAUSE DRIFTING OF SNOW. THIS STORM WILL IMPACT TRAVEL...MAINLY ALONG INTERSTATE 25 NORTH OF COLORADO SPRINGS...AND SOUTH OF PUEBLO TO THE NEW MEXICO STATE LINE. THIS SYSTEM WILL MOVE EASTWARD TODAY...AND ITS WINDS AND PRECIPITATION WILL GRADUALLY DIMINISH FROM WEST TO EAST THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A WEATHER SYSTEM IS EXPECTED TO MOVE INTO THE AREA FRIDAY NIGHT AND MAY REMAIN OVER THE AREA THROUGH SUNDAY. THIS SYSTEM WILL HAVE THE POTENTIAL TO BRING ACCUMULATING SNOW TO THE MOUNTAINS. THERE IS STILL A LOT OF UNCERTAINTY AS TO THE TRACK OF THE SYSTEM. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS WHICH MEET REPORTING CRITERIA FOR SPOTTERS ARE EXPECTED TODAY AND TONIGHT.
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447627, 5447628.